Kansas, 2009

Flash Flooding and Hail in Kansas, June 7 to 9, 2009

June 7 to 9, 2009 · NWS ICT · 34 events in 11 counties and zones

Thunderstorms first developed during the late afternoon hours on Sunday, June 7th over Northern Oklahoma where a dryline and cold front intersected. As the storms tracked northeast, they encountered richer moisture and higher instability which allowed them to increase in intensity.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$556,000
Crop damage
$200
Events
34

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Thunderstorms first developed during the late afternoon hours on Sunday, June 7th over Northern Oklahoma where a dryline and cold front intersected. As the storms tracked northeast, they encountered richer moisture and higher instability which allowed them to increase in intensity. The first round of storms Sunday evening June 7th, produced a swatch of severe winds. Around midnight, June 8th, a large storm developed over Reno County that produced significant wind damage in South Hutchinson along with golf ball size hail. Damage surveys concluded the damage was a miroburst with winds between 100-120 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 7, 4:29 PM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Jun 7, 4:29 PM CST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
529 PM CDT SUN JUN 7 2009

.UPDATE...

MESOSCALE UPDATE FOR LATEST THOUGHTS AND FEATURES WE ARE WATCHING:

21 UTC SURFACE ANALYSIS AND RADAR SHOWED A COUPLE OF POTENTIALLY
SIGNIFICANT BOUNDARIES. RADAR SHOWED A FINE LINE ALONG DEEPEST
MOISTURE GRADIENT FROM NEAR EUREKA TO KWLD. IT IS MOVING
NORTHWEST AND COULD BE THE FOCUS FOR THE MORE SIGNIFICANT SURFACE
BASED CONVECTION LATER THIS EVENING. CURRENT THUNDERSTORMS FROM
KGBD TO NEAR P28 ARE ELEVATED AND LIKELY DUE TO A COMBO OF
CONVERGENCE ON DRYLINE AND AIR REACHING CONVECTIVE TEMPERATURES IN
WAKE OF DRYLINE. SEVERE/NEAR SEVERE MICROBURST WINDS ARE POSSIBLE IN
THE DRY AIR FROM THE ELEVATED STORMS...BUT ANTICIPATE A TRANSITION
TO A NEAR-SURFACE BASED STORMS IN THE NEXT COUPLE OF HOURS WITH
INCREASING THREAT FOR HAIL. STORMS SHOULD CONTINUE TO INCREASE
EARLY THIS EVENING AS LOW LEVEL JET INCREASES AND SHORTWAVE OVER
COLORADO APPROACHES. MAIN THREAT AREA THROUGH 9 PM APPEARS TO BE
ALONG/WEST OF I-35...WITH THREAT INCREASING EAST OF I-35 AFTER 9
PM. TORNADO THREAT IS THERE BUT SMALL. RELATIVELY HIGH LCL AND
RESULTANT LACK OF LOW LEVEL CONVECTIVE AVAILABLE POTENTIAL ENERGY
SUGGEST AUGMENTATION OF LOW LEVEL MOISTURE WILL BE REQUIRED. THAT
WILL BE DEPENDENT ON FAVORABLE STORM MOTION RELATIVE TO FORWARD
FLANK DOWNDRAFT AND/OR BOUNDARY TO MAKE THAT HAPPEN. -HOWERTON

&&

.PREV DISCUSSION... /ISSUED 342 PM CDT SUN JUN 7 2009/

DISCUSSION...

TONIGHT:

RATHER COMPLEX SCENERIO UNFOLDING. WEAK SHORTWAVE MOVING THROUGH
THE AREA AT THIS TIME. SUSPECT CONVECTION WILL BE SUPPRESSED IN ITS
WAKE...AND NOT SURE THAT IT WILL CONTAIN SUFFICIENT LIFT TO BREAK
THE STOUT CAP EVIDENT ON 1900 UTC TOP SOUNDING. BUT WILL MAINTAIN
MINIMAL CHANCES IN SOUTHEAST KS LATE THIS AFTERNOON GIVEN THE LOOK
OF THE CUMULUS FIELD. SUSPECT MAIN SHOW WILL DEVELOP MID EVENING
AS LIFT WITH MUCH MORE POTENT SHORTWAVE/SPEED MAXIMUM MOVES INTO
THE AREA. SUFFICIENT INSTABILITY/DYNAMICS TO SUPPORT SEVERE
THUNDERSTORMS. ANTICIPATING IN DECREASING ORDER OF THREATS...GOLFBALL
OR LARGER HAIL...DAMAGING WINDS AND AN ISOLATED TORNADO. TORNADO
THREAT WILL BE CONDITIONAL ON STORM MOVMENT RELATIVE TO FORWARD
FLANK DOWNDRAFT OR OTHER BOUNDARY TO LOWER LCL. THIS APPEARS LESS
LIKELY AND WILL NOT PLAY UP TORNADO THREAT. HOWEVER THIS COULD
EASILY CHANGE ON THE MESOSCALE SO THREAT BEARS CLOSE WATCHING.

MON-TUE:

OUTSIDE CHANCE THAT PROBABILITY OF PRECIPITATION COULD LINGER OVER
EXTREME SOUTHEAST KS IN THE MORNING...OTHERWISE THINGS SHOULD BE
RELATIVELY QUIET DURING THE DAY. HOWEVER BY MON NIGHT MOISTURE
MAY START TO SURGE BACK NORTH...SETTING STAGE FOR ANOTHER ROUND OF
STORMS. WHILE THERE IS CONSIDERABLE UNCERTAINTY...SHORT TERM
MODELS ARE SUGGEST 2000+ CAPES WITH GOOD MIDDLE LEVEL SHEAR WHICH
SUGGEST LARGE HAIL POTENTIAL. LONGER TERM MODELS ARE LESS
AGRESSIVE WITH MOISTURE RETURN...BUT DO SPORT A WARM FRONT MOVING
ACROSS THE FORECAST AREA DURING THE DAY. EITHER WAY...PROBABILITY
OF PRECIPITATION WARRANTED FOR TUE ACROSS THE ENTIRE AREA.

WED:

LESS CLEAR HOW THINGS WILL EVOLVE THIS PERIOD WITH A LOT DEPENDING
ON HOW FAR NORTH WARM FRONT GOES ON TUE. EUROPEAN CENTRE FOR MEDIUM
RANGE WEATHER FORECASTS MODEL/GLOBAL FORECAST SYSTEM MODEL SUGGEST
FRONT WILL PUSH BACK SOUTH ACROSS THE AREA ALTHOUGH DETAILS ARE
DIFFERENT. EITHER WAY...PROBABILITY OF PRECIPITATION WILL BE
REQUIRED AND BETTER CHANCES IN THE NE PART OF THE FORECAST AREA.

THU-SUN:

FORECAST RATHER PROBLEMATIC THROUGHOUT MOST OF THIS PERIOD...AS A
COUPLE OF WEAK WAVES IN MAINLY ZONAL FLOW WILL INTERACT WITH
RESIDUAL MOISTURE/LINGERING BOUNDARY SOMEWHERE ACROSS THE PLAINS.
THE MOST LIKELY ONE APPEARS TO TRAVERSE THE FORECAST AREA THU
DURING THE DAY...FOLLOWED BY BUILDING UPPER RIDGE ACROSS THE
PLAINS. UNFORTUNATELY CONSENSUS HAS RESULTED IN SMALL PROBABILITY
OF PRECIPITATION VIRTUALLY EVERY PERIOD...SO NOT MUCH WAY TO
SHADE FORECAST BASED ON CURRENT THINKING. WOULD HAVE PREFERRED TO
NIX PRECIPITATION ACROSS ALL BUT EXTREME SOUTHEAST KS ON THU NIGHT
AS EUROPEAN CENTRE FOR MEDIUM RANGE WEATHER FORECASTS MODEL
SUGGEST FRONT WILL EITHER BE NEAR OR SOUTH OF OK BORDER BY 0000
UTC FRI. DRY ON FRI STILL LOOKS TO BE ON TRACK. GIVEN BIAS OF
EUROPEAN CENTRE FOR MEDIUM RANGE WEATHER FORECASTS MODEL TO DEEPEN
LEE TROUGHING IN ZONAL FLOW...RETURN OF MOISTURE MAY BE A BIT
QUICK FOR SAT AND PROBABLY WOULD BE DRY SAT AS WELL WITH A BETTER
CHANCE SAT NIGHT ANTICIPATING SLOWER MOISTURE RETURN OVER THE
WESTERN SECTIONS. ALSO CANNOT RULE OUT HIGH PLAINS CONVECTION
LIMPING INTO WESTERN SECTIONS OVERNIGHT...BUT HARD PRESSED TO NAIL
DOWN TIMING/EXTENT OF THIS. -HOWERTON

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
LINGERING POST-FRONTAL STRATUS SHOWING SOME SIGNS OF BURNING OFF
ON SRN EDGE IN CNTRL KS. WILL CONTINUE TO SHOW A TEMPORARY BREAK IN LOW
CLOUDS AT RSL THIS PM. FRONTAL BOUNDARY EXPECTED TO REMAIN STALLED
FROM SW THRU N-CNTRL KS THIS PM UNTIL MAIN WAVE COMES OUT OF CO/NM
TONIGHT. WIDELY SCATTERED TS EXPECTED TO DEVELOP NEAR TRIPLE POINT
AND STRONGEST CONVERGENCE IN CNTRL KS TOWARD 00Z-06Z TIME FRAME.
WILL INCLUDE VCTS AT RSL AND SLN SITES. BRUNT OF INCREASING
CONVECTIVE COVERAGE OVERNIGHT EXPECTED TO SHIFT INTO NERN KS AHEAD
OF SHORTWAVE TROF MOVING THRU. FURTHER SOUTH...CAP WILL EITHER
KEEP TS FROM FORMING OR MUCH MORE ISOLD IN COVERAGE. FRONT WILL
THEN SURGE SEWD ACROSS S-CNTRL/SERN KS LATE TONIGHT INTO MON
AM...WITH POST-FRONTAL STRATUS (MVFR/IFR) COMING IN BEHIND FRONT
FOR MUCH OF AREA.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    66  83  65  83 /  20  10  30  30
HUTCHINSON      62  79  62  78 /  30  10  20  30
NEWTON          64  80  62  78 /  30  10  20  30
ELDORADO        67  82  62  81 /  30  10  20  30
WINFIELD-KWLD   70  86  67  87 /  20  10  30  20
RUSSELL         55  76  58  80 /  30  10  20  20
GREAT BEND      57  78  60  82 /  30  10  20  30
SALINA          62  78  61  79 /  40  10  10  30
MCPHERSON       62  79  62  78 /  30  10  20  30
COFFEYVILLE     69  90  67  87 /  20  20  30  20
CHANUTE         68  85  66  83 /  30  10  20  30
IOLA            67  83  63  81 /  30  10  20  30
PARSONS-KPPF    69  88  67  85 /  20  20  30  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 7, 3:26 PM CST, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
426 PM CDT SUN JUN 7 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-082130-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
426 PM CDT SUN JUN 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING AND INTO THE
OVERNIGHT HOURS. THE GREATEST THREAT AREA WILL BE ACROSS CENTRAL
KANSAS BETWEEN 6 PM AND MIDNIGHT...WHERE SUPERCELL TYPE STORMS
COULD PRODUCE UP TO BASEBALL SIZED HAIL AND WIND GUSTS TO 80 MPH.
AN ISOLATED TORNADO CANNOT BE RULED OUT. THE CHANCE FOR SEVERE
WEATHER WILL PUSH INTO THE FLINT HILLS AND SOUTHEAST KANSAS LATE
TONIGHT...WITH A CONTINUED THREAT FOR LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LOW LEVEL MOISTURE WILL RAPIDLY RETURN TO THE AREA LATE MONDAY
NIGHT. STRONG OR SEVERE STORMS ARE EXPECTED TO DEVELOP AFTER
MIDNIGHT...WITH THE GREATEST THREAT CLOSER TO THE OKLAHOMA BORDER
IN SOUTHEAST KANSAS.

THE FRONT IS EXPECTED TO LINGER IN THE AREA THROUGH SATURDAY.
WITH PLENTY OF MOISTURE IN PLACE...THERE WILL BE MULTIPLE CHANCES
FOR STRONG STORMS THROUGH THIS ENTIRE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE ACROSS CENTRAL KANSAS
BETWEEN 6 PM AND MIDNIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

JMC/HOWERTON

In the hours before

Special weather statement, Jun 7, 4:23 PM CST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
523 PM CDT SUN JUN 7 2009

KSZ091-072315-
HARPER-
523 PM CDT SUN JUN 7 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR HARPER COUNTY...

AT 523 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR HARDTNER...OR 23 MILES SOUTH OF MEDICINE LODGE...AND MOVING
NORTHEAST AT 35 MPH.

PEOPLE IN HARPER COUNTY...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE
READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.

JAKUB
Local storm report, Jun 7, 5:19 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
619 PM CDT SUN JUN 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     HAIL             2 WSW ATTICA            37.24N 98.26W
06/07/2009  E0.50 INCH       HARPER             KS   TRAINED SPOTTER

&&

DUNTEN
Special weather statement, Jun 7, 5:22 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
622 PM CDT SUN JUN 7 2009

KSZ083-092-080000-
SEDGWICK-SUMNER-
622 PM CDT SUN JUN 7 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR SEDGWICK AND SUMNER COUNTIES...

AT 621 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF
NORWICH TO ANTHONY...AND MOVING NORTHEAST AT 35 MPH.

QUARTER SIZE HAIL...AND DAMAGING WINDS OF 60 TO 75 MPH ARE POSSIBLE
WITH THESE STORMS IF THEY CONTINUE TO INTENSIFY.

PEOPLE IN NORTHERN SUMNER AND WESTERN SEDGWICK COUNTIES...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE
STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER
THREATENS.

JAKUB

The radar

The Wichita radar (KICT), 36 km away, was scanning. The volume nearest the first event began at 00:00 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 13 hail, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Sumner

When
June 7, 6:00 PM CST
Where
Sumner County, 2.14 mi NNE of Milton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.460, -97.770

A trained spotter estimated wind gusts along Highway 42.

Thunderstorm Wind, Sedgwick

When
June 7, 6:13 PM CST
Where
Sedgwick County, 0.69 mi N of Clearwater
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.510, -97.500

Thunderstorm wind gusts were estimated at the Elementary School.

Thunderstorm Wind, Sedgwick

When
June 7, 6:15 PM CST to 6:18 PM CST
Where
Sedgwick County, 3.55 mi SSW of Wichita
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Storm Chaser
Coordinates
37.652, -97.353

Up to 4 inch diameter tree limbs were downed in the vicinity of Pawnee and Seneca Streets.

Thunderstorm Wind, Sedgwick

When
June 7, 6:18 PM CST to 6:21 PM CST
Where
Sedgwick County, 1.78 mi WSW of Wichita
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
37.690, -97.360

Two maple trees were knocked down. One tree was five inches in diameter and the other was four inches in diameter, near the Riverside subdivision.

Hail, Sedgwick

When
June 7, 6:19 PM CST to 6:21 PM CST
Where
Sedgwick County, 2.14 mi SW of Wichita
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
37.680, -97.360

Thunderstorm Wind, Sedgwick

When
June 7, 6:19 PM CST to 6:21 PM CST
Where
Sedgwick County, 2.14 mi SW of Wichita
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.680, -97.360

Winds were estimated at the Kake TV studios.

Thunderstorm Wind, Sedgwick

When
June 7, 6:22 PM CST to 6:23 PM CST
Where
Sedgwick County, 0.48 mi WSW of Wichita
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
37.697, -97.338

The winds were estimated by the public in downtown.

Thunderstorm Wind, Sedgwick

When
June 7, 6:23 PM CST to 6:25 PM CST
Where
Sedgwick County, 0.88 mi SW of Wichita
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
37.690, -97.340

Power lines and small tree limbs were knocked down.

Hail, Butler

When
June 7, 6:31 PM CST
Where
Butler County, 0.69 mi S of Potwin
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.940, -97.020

Thunderstorm Wind, Butler

When
June 7, 6:38 PM CST
Where
Butler County, 5.31 mi NNW of El Dorado Res
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
37.940, -96.860

Small limbs were knocked down.

Thunderstorm Wind, Marion

When
June 7, 6:40 PM CST
Where
Marion County, 0.88 mi NW of Burns
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
38.090, -96.890

Small tree limbs were knocked down.

Thunderstorm Wind, Butler

When
June 7, 6:47 PM CST
Where
Butler County, 8.98 mi NE of Potwin
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.030, -96.890

Winds were estimated by the Emergency Manager.

Thunderstorm Wind, Greenwood

When
June 7, 7:56 PM CST
Where
Greenwood County, 0.54 mi E of Virgil
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.980, -96.010

Several lawn chairs were blown over.

Hail, Sedgwick

When
June 7, 8:26 PM CST
Where
Sedgwick County, 0.55 mi E of Viola
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.480, -97.640

Thunderstorm Wind, Sedgwick

When
June 7, 8:30 PM CST
Where
Sedgwick County, 2.45 mi ENE of Greenwich
Measured
57 kt (66 mph) measured gust
Reported by
Amateur Radio
Coordinates
37.796, -97.160

Hail, Sedgwick

When
June 7, 8:41 PM CST
Where
Sedgwick County, 2.74 mi E of Derby
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
37.550, -97.220

Hail, Sedgwick

When
June 7, 8:43 PM CST
Where
Sedgwick County, 2.14 mi SSW of Wichita
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
37.670, -97.340

Hail, Butler

When
June 7, 9:22 PM CST
Where
Butler County, Rosalia
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.820, -96.620

Hail, Sedgwick

When
June 7, 9:24 PM CST
Where
Sedgwick County, 0.55 mi W of Cheney
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.630, -97.790

Hail, Reno

When
June 7, 10:10 PM CST
Where
Reno County, 0.54 mi W of Plevna
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.970, -98.310

Hail, Reno

When
June 7, 10:10 PM CST
Where
Reno County, 2.38 mi WNW of Plevna
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.985, -98.340

Thunderstorm Wind, Reno

When
June 7, 10:10 PM CST to 10:12 PM CST
Where
Reno County, 2.29 mi WSW of Plevna
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.960, -98.340

Wind estimated by a trained spotter.

Thunderstorm Wind, Reno

When
June 7, 10:36 PM CST to 10:40 PM CST
Where
Reno County, 1.55 mi WNW of South Hutchinson to 1.15 mi W of South Hutchinson
Measured
87 kt (100 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$550,000
Reported by
Law Enforcement
Coordinates
38.035, -97.948

A microburst with winds estimated to 100 mph damaged 5 buildings in a one mile radius in South Hutchinson along a northwest to southeast path. Buildings damaged included the southern wing of a bus manufacturing plant, an apartment complex, a food processing plant and a motel. Six apartments were condemned and two of the three motel buildings were a total loss. 16 people had to be evacuated from the apartments, with one person transported to the hospital with a head and neck injury.

Hail, Reno

When
June 7, 10:38 PM CST
Where
Reno County, 0.54 mi E of Hutchinson
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
38.070, -97.910

Thunderstorm Wind, McPherson

When
June 7, 10:47 PM CST
Where
McPherson County, Inman
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.230, -97.770

Wind estimated by a trained spotter.

Hail, Reno

When
June 7, 10:55 PM CST
Where
Reno County, 2.82 mi WSW of South Hutchinson
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.015, -97.968

Hail, Sedgwick

When
June 7, 11:14 PM CST
Where
Sedgwick County, 0.55 mi E of Mt Hope
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.870, -97.660

Thunderstorm Wind, Harvey

When
June 7, 11:18 PM CST
Where
Harvey County, 0.88 mi SE of Newton
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
38.040, -97.340

Thunderstorm Wind, Sedgwick

When
June 7, 11:30 PM CST
Where
Sedgwick County, 3.5 mi S of Maize
Measured
52 kt (60 mph) estimated gust
Property damage
$250
Reported by
Trained Spotter
Coordinates
37.720, -97.460

A three inch tree limb was broken off.

Hail, Marion

When
June 7, 11:33 PM CST
Where
Marion County, 0.54 mi W of Peabody
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
38.170, -97.110

Thunderstorm Wind, Marion

When
June 7, 11:42 PM CST
Where
Marion County, 0.88 mi NW of Burns
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.090, -96.890

Winds estimated by a trained spotter.

Thunderstorm Wind, Chase

When
June 7, 11:57 PM CST
Where
Chase County, 3.57 mi S of Matfield Green
Measured
51 kt (59 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.118, -96.567

Flash Flood, Montgomery

When
June 9, 6:58 PM CST to 8:15 PM CST
Where
Montgomery County, Cherryvale to 4.88 mi S of Independence
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Trained Spotter
Coordinates
37.270, -95.550

Rainfall amounts around 2.50 inches caused county roads to be barricaded to the north of Independence.

Flash Flood, Wilson

When
June 9, 7:47 PM CST to 9:47 PM CST
Where
Wilson County, 3.48 mi NNW of Neodesha to 3.48 mi ESE of Altoona
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Law Enforcement
Coordinates
37.474, -95.712

Heavy rainfall up to 2.5 inches caused some county roads to be barricaded.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178966, 178967, 178969, 178970, 178971, 178974, 178979, 178980, 178983, 178985, 178986, 178987, 178988, 178989, 178990, 178991, 178992, 178993, 178994, 178995, 178997, 179455, 179456, 178998, 179450, 178999, 179000, 179451, 179452, 179001, 179453, 179454, 179898, 179902.